some dťjŗ vu?
back on topamax for a while Ė much against my wishes Ė and at least in the
beginning, I thought things would be different than they were the last
pure and simple.† It sucks at seizure
control and the side effects are brutal.
Behold. The first bit is
what medical reviews and studies have to say about it.
- Recently the FDA has
released warnings about the possibility of the development of suicidal
ideation on Topamax. This was more common in people taking the medication
for epilepsy rather than other conditions.
- Topamax can have negative
mood effects such as agitation and anxiety and emotional lability is often
(Emotional lability is the technical term for
"crazy as a bag of hammers".)
And this is what others in chat
rooms have to say about their experience with it.
- I am a retired physician who
has had problems with epilepsy. TOPAMAX, however, is not the answer. It
caused severe paranoia, delusional thinking, psychosis and more than I can
share. The manufacturer has had multiple reports but have NOT reported
them to the FDA. I know because I have spoken to them.
- I am taking Topamax 100mg
I'm getting crying sessions mixed with very strong
depression focused on one thing...death. This all adds to my
depression. I keep saying to myself " this is nuts" and thinking
maybe it is the medicine since I never felt this way before
- Topamax alone made me have
crying fits and suicidal thoughts. I was on 100 mgs. (This is same
dose I'm on, incidentally.)
- I was just curious as if to
anybody had any POSITIVE stories about taking Topamax. All I have been
reading is negative, negative, negative.
- My 17-year-old son had his
first grand mal seizure three months ago...The neuro put him on Topamax--a
slow titrate and was going to peak at 150 mg daily...however, this nasty
drug took a wonderful, even-keeled, smart and kind kid and turned him into
an aggravated, mean-spirited and suicidal kid in a matter of four
weeks.† He is tearful, moody and
there was no change in appetite...anyway, they have switched him to
Depakote...am scared to death of that too! We will see how this goes...
- †For my son, the neuro's directions
were too fast and furious which caused my son to have severe and I mean
severe, adverse reactions...We are just not willing to work with topamax
anymore so we are not trying depakote...and for the first four days, his
personality has almost returned! He is more talkative and I saw his
wonderful smile for the first time in a couple months!
this jolly?† Shit like this is *exactly*
why I went off the drug the last time and furiously resisted being put back on
good news?† Once the drug is purged from
your system, it leaves no lasting effects.
is routinely prescribed for a number of things besides epilepsy: migraines,
smoking cessation and bipolar disorder being among them.† For some reason, the studies show that the
side effects noted above are more severe in patients with epilepsy (like
me).† One poor bastard who was 77 years
old and perfectly sane before he started taking this stuff drank antifreeze in
an effort to kill himself because the suicidal thoughts engendered by this drug
were far too overwhelming to resist.† And
they sneak up on you too.† If you donít
know theyíre coming and why, they seem like perfectly rational and reasonable
time around, the mood swings were off the hook.†
I could be fine one hour and the next I could be crying in the
bathroom.† I could be a perfectly sane
and lucid at 11 in the morning and the King of France by lunchtime.† My paranoia levels would rival those of the
Unabomber.† Iím manic, constantly crying
and extremely suicidal.
know itís just the drugs.† That being
said, itís very distressing to experience.
going off this again and Iím never, never, never going back on it.† I do not care if this means that Iíll no
longer be a viable candidate for a liver transplant.† I do not care if I seize eleventy billion
times a day.† Both of these things fall
into the category of ďthe lesser evilĒ.†
Girls, please do not take this medication.† There *are* alternatives Ė I can go back to a
really small dose of dilantin.† It does
little to control my seizures reliably but the side effects are minimal
compared to this and Iím getting a little tired of being called crazy to my
face.† Itís also becoming a bit tedious
to luxuriate over thoughts of hanging myself.
if anyone out there is on topamax Ė or any other anticonvulsant (they ALL can
cause this type of side effect, but to varying degrees) Ė and is experiencing
the feelings Iíve been writing about here, get thee to an Emergency Room
pronto.† It is where Iíll be going once I
sign off on this column.†
Do not listen to what the meds are telling
you.† You are still in there
somewhere.† Youíre only nuts because the
drug is making you that way.† This is not
a permanent condition so it doesnít call for a permanent solution.† No suicide, ladies Ė donít you dare.† Itís
just the drugs.
word of warning:† if youíre on
anticonvulsants and youíre feeling severe side effects and want to get off the
meds, DO NOT simply go cold turkey.† It
will earn you a back stage pass to Seizurepalooza.† Get to a doctor and have her wean you off
your meds over the course of a few weeks.†
You may need some anti anxiety meds to cope with the fallout for those
in there (again, without the rope).
PS.† I just got back from the Emergency Room.† They were great.† The doctor said he hears this all the time
about topamax, so he began the process of switching me back to dilantin.† This is a dangerous time:† the next three weeks will bring seizures with
them but the ER doc was smart and kind enough to add sedation to the mix.† He also arranged an emergency neurology
consult for a few days from now.
take this drug, ladies.† I canít say it
often enough.† Do not take this drug.